Colorado, 2018

High Wind in Colorado, March 23, 2018

March 23, 2018 · NWS BOU · 4 events in 4 counties and zones

Intense outflow winds spread south to north, impacting Denver International Airport. Peak wind gusts included: 67 mph at Limon Airport, 66 mph near Bennett, 63 mph at Denver International Airport, 62 mph at Front Range Airport, 61 mph, 9 miles north of Manila Village; with 58 mph at Woodlin School.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Intense outflow winds spread south to north, impacting Denver International Airport. Peak wind gusts included: 67 mph at Limon Airport, 66 mph near Bennett, 63 mph at Denver International Airport, 62 mph at Front Range Airport, 61 mph, 9 miles north of Manila Village; with 58 mph at Woodlin School.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 23, 10:32 AM MST, 6 minutes earlier.

Area forecast discussion, Mar 23, 10:32 AM MST, 6 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1132 AM MDT Fri Mar 23 2018

.UPDATE...
Issued at 1132 AM MDT Fri Mar 23 2018

Did a quick update to increase pops along the Front Range through
early afternoon where a brief shower or storm will be possible
before downslope winds kick in. Already seeing showers form over
eastern Larimer county at this time. Also increased pops into the
likely range for the northeast plains since convection is already
instating along the Front Range. Due to the strong winds aloft
and quick moving storms, a couple severe gusts greater than 60 mph
will be possible with these storms.

UPDATE Issued at 953 AM MDT Fri Mar 23 2018

An upper level trough will move across Colorado today bringing an
active weather day. Radar showing widespread mountain snow and
valley rain with embedded thunderstorms over western Colorado.
This will move eastward into the central mountains with in the
next hour or two. Mountain roads are snow covered over north
central Colorado. Expect higher roads in Grand and Summit county,
including I-70, to become snow covered late this morning as the
snow progresses eastward.

Airmass is unstable over the area. CAPE climbs to 500 J/kg over
the northeast plains. Lift from the upper level trough should
produce isolated/scattered thunderstorms over the northeast plains
this afternoon. High Res models have been showing these storms.
Because of strong winds aloft, the showers and storms may produce
strong wind gusts up to 60 mph. Biggest uncertainty is how far
west the storms will form. Strong downslope flow is expected to
prevent storms from forming along the Front Range. By late
afternoon, strong winds will be possible in and along the base of
the foothills where gusts of 60 to 70 mph will be possible.
Subsidence and a tight pressure gradient behind the exiting trough
may cause these strong winds that the HRRR is showing.

&&

.SHORT TERM...(Today and tonight)
Issued at 241 AM MDT Fri Mar 23 2018

An upper level disturbance embedded in SW flow aloft will move
across the area today and exit far nern CO by late aftn or early
evening.  Decent moisture combined with favorable lapse rates will
produce snow in the mtns thru the aftn with zn 31 the most favored,
however, portions of zn 33 and zn 34 may do well too above 10000
feet so will expand advisory into these areas. Areas of convection
will also be possible.

Across nern CO, sfc low pres will be over the ecntrl plains which
will allow for gusty WSW winds by late morning thru the aftn hours
across the Palmer Divide. Meanwhile, as the disturbance mentioned
above moves across this aftn, decent instability will allow for
the development of sct showers and tstms especially over the
plains. By late aftn as subsidence develops behind the
disturbance this will allow for stronger flow aloft to mix down to
the sfc. Thus expect gusty west to northwest winds to develop
along and near the foothills and over most of the plains. Hi res
data suggests there could be a brief window of 60 to 70 mph winds
at the base of the foothills from near Fort Collins to Boulder
between 21z and 01z. At this point not sure how widespread it will
be and it may not last more than an hour or two so will not issue
any highlight. Further east gusts from 40 to 50 mph may occur in
the same time period. As for highs, temps early this morning are
already very mild so will have readings mainly in the lower to mid
70s's over the plains.

For tonight moisture will gradually decrease in the mtns during the
evening hours with the chance of snow diminishing by 03z.  Across
the plains there will be a slight chc of showers over the far nern
corner early in the evening otherwise it will be dry.  Winds should
subside as well by early evening as a weak cool front moves across
nern CO.

.LONG TERM...(Saturday through Thursday)
Issued at 402 AM MDT Fri Mar 23 2018

Southwesterly flow aloft will dominate the CWA Saturday through
Sunday night. The QG Omega fields show weak upward synoptic scale
energy over the forecast area all weekend. The low level winds
will be south-southeasterly on Saturday, then normal drainage
patterns Saturday night. On Sunday, the NAM shows a cold front
move in during the day with weak upslope behind it. The rest of
the models don't have this front in until Sunday evening and night.
Moisture-wise, it is pretty sparse Saturday through Sunday. There
is some moisture progged to increase Sunday evening over the
mountains and northeast corner. There is some minor CAPE in the
high mountains late day Saturday, with a bit over the plains in
the evening. The CAPE values are higher late day Sunday and most
of Sunday night mainly over the eastern two-thirds of the plains.
For pops, very little to none in the mountains Saturday through
Sunday with nothing on the plains. Will increase pops to 10 to
40%s Sunday night. Will go with a few thunderstorms Sunday evening
and night. For temperatures, Saturday's highs are close to or a
bit warmer than today's. Sunday's highs are 0-2 C cooler than
Saturday's. For the later days, Monday through Thursday, the
southwesterly flow aloft decreases on Monday. An upper trough is
expected to move across the forecast area Tuesday into Wednesday.
The trough has an associated closed low well south of the forecast
area. that will decrease the synoptic scale energy that we might
otherwise receive with just an open wave. The models do show some
QPF and colder temperatures Monday through Wednesday. Nothing
significant however.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 953 AM MDT Fri Mar 23 2018

Winds are expected to become more westerly around 18Z as
boundaries from convection over the higher terrain move across.
With decent mixing, winds could be sustained in the 20-30 knots
range with gusts around 40 knots at times. By 00z, winds may
become more WNW and remain gusty until 01-02z before a cool front
moves across and winds shift to the NNE. Overnight winds will
gradually shift to drainage by 06z.

&&

.FIRE WEATHER...
Issued at 341 AM MDT Fri Mar 23 2018

Fire Danger will be critical across southern Lincoln this afternoon
into the early evening hours due to gusty west winds and low
humidity levels.

The Fire Danger will be elevated Saturday afternoon across the
eastern plains and over South PArk and the southeastern CWA on
Sunday afternoon. Saturday is probably the worst day of the two
and needs to be monitored if future model runs increase the winds
speeds a bit or dry the airmass out a bit.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM MDT this evening for COZ247.

Winter Weather Advisory until 6 PM MDT this evening for COZ031-
033-034.

&&

UPDATE...Meier
SHORT TERM...RPK
LONG TERM...RJK
AVIATION...Meier
FIRE WEATHER...RPK/RJK
Hazardous weather outlook, Mar 23, 9:26 AM MST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1026 AM MDT Fri Mar 23 2018

COZ030>051-241630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1026 AM MDT Fri Mar 23 2018

...Winter Weather Advisory for the central and northern mountains
until 6 pm this evening...
...Red Flag Warning for southeast Elbert and southern Lincoln
counties until 7 pm this evening...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Periods of snow along with a few thunderstorms will occur in the
mountains through this afternoon. Total snowfall amounts of 4 to
7 inches will be possible especially above 10000 feet. Mountain
roads are expected to become slushy and snow covered in places,
especially through the passes. Areas of blowing snow will be
possible as well. Southwest to west winds 20 to 35 mph will occur
with gusts to 60 mph above timberline.

Over the foothills and plains it will be windy with gusts from 40
to 55 mph at times this afternoon. There will also be a chance of
afternoon showers and thunderstorms across the northeast plains.
Over southeast Elbert and southern Lincoln counties, critical
fire danger will exist this afternoon due to continued dry
conditions and gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Fire danger will be elevated over the eastern plains on Saturday
and over the southeastern plains and Park County on Sunday. It
will be dry through the weekend with above normal temperatures.

Moisture will increase Sunday night and Monday ahead of the next
storm system. The storm will move across Monday night and Tuesday,
with another system bringing a chance of precipitation to the
area Wednesday afternoon into early Thursday. Temperatures will be
below normal Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
March 23, 10:38 AM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

High Wind, C & E Adams & Arapahoe Counties

When
March 23, 10:53 AM MST to 11:02 AM MST
Where
C & E Adams & Arapahoe Counties forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
39.762, -104.338 (the zone’s center; the record gives no point)

High Wind, Washington County

When
March 23, 12:02 PM MST
Where
Washington County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

High Wind, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
March 23, 12:12 PM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743905, 743906, 743908, 743907.